I always say I am side effect queen. I get the rarest, stupidest “you will never get this in a million years” side effects.
Saturday I woke up with pain in my chest. I knew this could be a side effect from Affinitor, so I trudged through the day. Took my meds and figured “eh, mild chest pain – pfttt.” Until later on in the evening when I was dizzy, couldn’t breath because each breath was a stab in my chest and walking around felt like it made everything spasm.
My “this is not good” alarm bells went off in my head, so at 8:30 PM on a Saturday night I had Mike take me to the ER. He wasn’t exactly thrilled to go on a Saturday night (neither was I), but we weren’t honestly doing anything wildly exciting (I just haven’t been feeling great), Mike was vacuuming – because that is how we PARTAY on a Saturday (hey, we took that party up a notch when we went to the ER right?).
Of course you mention chest pain and stage IV cancer and they don’t waste too much time getting you into a room. They then just get you in there to ignore you. I was in a lot of pain and hadn’t even taken my normal pain regimen just yet that evening, so after getting that in my system I was still super uncomfortable. After a few hours they decided to inject me with Diluadid and I finally could catch a breath. I also started to tell random nonsensical stories because, well, Dilaudid.
I had the world’s sweetest nurse. It is amazing how much nice medical professionals make a huge difference in a super long and obnoxious experience.
The resident who had a nose piercing and looked about 6 years younger than me (dude, am I finally getting “old?” – I also had an incident where I saw a Chico’s ad in my Instagram feed this week and thought “those are cute” and then I saw the clothes were from Chico’s…. so, OLD? I just want to get old, damnit) got a little excited when we talked about heartburn and that I had had it the night before (forgot to take my Prilosec in my fist full of pills the day before). So I got excited, yay, horrific ER room worthy heartburn!
I warned the medical team that I had started a new medication 3 days before that had shortness of breath and chest pain as a potential side effect.
The doctor then came in and chatted that he was in fact worried about a blood clot in my heart (PE – pulmonary embolism) – which is sadly something I am at risk for with my years of Tamoxifen and everything else under the sun. So then I was less, yaaayyy, blood clooot. 🙁
My brain started to think about the tumors in my lungs and spreading to the pleural fluid (you can get cancer in the pleural fluid, which makes it push on your lungs and heart). I also have an active lymph node right near my heart, so I was wondering what that little guy could be up to…
Oh the wonderous places your brain will go in the ER.
We sat and waited for labs and eventually the CT machine. Once we got to the CT machine I realized that I didn’t think they had accessed my port with the needle that allows for the contrast fluid to be injected (I always get a special needle with a special note when I am at Huntsman). So, just in case, they accessed my one vein that pretends to work long enough to squirt blood EVERYWHERE when they access it, and then shuts down they second they try to put anything in the darn thing. I have had contrast fluid injected right into my arm (it hurts, for days), so I was pretty nervous. We came up with a “scream and flail” plan if I felt the contrast fluid go anywhere but “felt like you peed your pants” mode. Once we had the plan in place, we did the CT.
The doc told us at one point that he had flipped through the images and didn’t see a clot, but that he wasn’t the expert and we were still waiting. This at least let me calm down a little – he was super not happy about my resting heart rate of 138ish the whole time I was there (see previous posts about hospitals and cPTSD).
When they finally came in and said everything was clear. All of it. I was elated and just wanted to go home. It was 2:00 AM and I was tired and still in pain, but just didn’t care anymore.
They couldn’t quite say what was the cause. The resident looked up and verified that Affinitor does cause the chest pain in like 1% of cases – and was about to send me on my merry way. Until she decided she was going to give me more fluids for my high heart rate and aspirin because I had gotten warm to the touch while I was there (hot flashes). I explained the hot flashes, the stress from hospitals and just begged to go home, so she let me go home.
Sunday I didn’t take the meds and upped my pain regimen. Now I wake up this morning and it is like it never happened.
Update: spoke with my oncology nurse, they have never had anyone with this side effect (surprise) and the ER people didn’t tell me but my lung nodules shrank! They grew after I stopped chemo (they are HER2-) so my new estrogen blocker is working on them!